Anxiety Home > Ativan and Weight Gain
Based on the results of clinical trials, weight gain does not appear to be a side effect of Ativan. However, clinical trials do not always reflect what happens in "real life," so if you experience weight gain with Ativan, be sure to talk with your healthcare provider.
Does Ativan Cause Weight Gain?Several side effects are possible with Ativan® (lorazepam), but weight gain does not appear to be one of them. This data comes from clinical trials that extensively studied the drug and documented its side effects.
Understanding Side Effects and Clinical TrialsBefore medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (common) and those that occur in less than 1 percent of people (rare).
In these studies, weight gain was not reported as either a common or rare side effect of Ativan. This does not mean that the medication is definitely not the cause of your weight gain; it simply means that studies (which do not always reflect what happens in "real life") did not suggest that Ativan causes weight gain.
Suggestions for Weight Gain With AtivanIf you are taking Ativan and weight gain occurs, talk with your healthcare provider. He or she may look for other causes of this, such as certain types of medical conditions. If the weight gain remains unexplained, your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the problem continues, he or she may recommend a different anxiety medicine.
(Click BMI Calculator to see if your weight is within a healthy range.)